Atormac
briv
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2294  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (679 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed5079    
    Printed110    
    Emailed3    
    PDF Downloaded119    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 59  |  Issue : 3  |  Page : 479-480

Paradoxical seizures and status epilepticus with newer antiepileptic drugs


Department of Clinical Neurophysiology, Sir Ganga Ram Hospital, New Delhi, India

Date of Submission01-Apr-2011
Date of Decision01-Apr-2011
Date of Acceptance14-Apr-2011
Date of Web Publication7-Jul-2011

Correspondence Address:
Samhita Panda
Department of Clinical Neurophysiology, Sir Ganga Ram Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.82757

Rights and Permissions



How to cite this article:
Panda S, Joshi SS. Paradoxical seizures and status epilepticus with newer antiepileptic drugs. Neurol India 2011;59:479-80

How to cite this URL:
Panda S, Joshi SS. Paradoxical seizures and status epilepticus with newer antiepileptic drugs. Neurol India [serial online] 2011 [cited 2021 Jul 29];59:479-80. Available from: https://www.neurologyindia.com/text.asp?2011/59/3/479/82757


Sir,

A 24-year-old lady, a known case of generalized tonic-clonic seizures (GTCS) since the age of 11 years, presented with recently increased seizure frequency. Family history of epilepsy in the paternal uncle was present. With carbamazepine (CBZ) she had a fair seizure control with recurrence ce a year. Clobazam (CLB) was added a year ago during her wedding to prevent seizure recurrence. After a month, seizure frequency became weekly with occasional clustering. Despite CBZ 1000 mg/day and CLB 15 mg/day, weekly seizures persisted and CBZ level was adequate (10.40 mg/ml). Patient denied sleep deprivation, oral contraceptive use, or poor drug compliance. Semiological clarification revealed aura with headache, heaviness in stomach, cramping, blinking, restlessness, and desire to go to washroom invariably followed by generalized seizure with occasional head deviation towards left. Levetiracetam (LEV) was added and dose escalated over 2 months to 1500 mg/day. She became dull, confused and forgetful. She continued to have intermittent GTCS and presented after 3 weeks with recurrent GTCS. At admission, she was conscious and oriented but had an intermittent blank expression, word-finding difficulties, delayed recall and bradyphrenia. On video-electroencephalography (VEEG), no overt convulsive seizures were recorded but EEG showed repetitive spike and wave discharges continuously over right frontal region [Figure 1]. CLB and LEV were stopped and CBZ continued with no subsequent recurrence of SE. A remarkable improvement in symptoms occurred with normalization of sensorium, speech and memory. Magnetic resonance imaging of brain (3 tesla), interictal 99m-Tc-ECD SPECT and FDG-PET scan of brain was normal.
Figure 1: Digital EEG record using longitudinal montage of the international 10-20 system showing repetitive spike and wave discharges in the right frontal region with rhythmic buildup suggestive of status epilepticus. Occasional discharges are noted in the left frontal region

Click here to view


Antiepileptic drugs (AEDs) may aggravate seizure frequency or severity occasionally, usually within 1-3 months of initiation [1] and mostly occurs with CBZ and phenytoin in idiopathic generalized epilepsy (IGE). [2] This phenomenon was also reported with newer AEDs like oxcarbazepine, vigabatrin, lamotrigine and gabapentin. In our patient seizure aggravation leading to nonconvulsive status epilepticus (NCSE) was due to either CLB or LEV, or both. Seizure aggravation with CLB, mostly in Lennox--Gastaut syndrome, with tonic status have been documented. [3] However, CLB causing paradoxical increase in complex partial seizures is not reported, although it may cause tolerance. [4] In our patient, seizure frequency significantly increased compared to pre-CLB state supporting possibility of paradoxical effect. CLB acts on GABA A -receptor complex enhancing GABA-ergic and thalamocortical activity. This may inversely result in paradoxical seizures. Additional action through voltage-dependent sodium channels may lead to hypersynchronized discharges. Similarly, deterioration of sensorium and NCSE after escalation of LEV dosage implicates paradoxical action. Complete recovery in our patient with the cessation of both the AEDs supports argument. Regardless of seizure type or epilepsy syndrome, LEV caused increased seizure frequency, severity and even de novo GTCS. [5] LEV as add-on resulted in 25% increased in seizure frequency in 18% adults and 43% children, 6% having SE. [6] De-novo NC SE with LEV has been reported. [7] Patients with learning disability, severe encephalopathies, high seizure frequency, polymorphic seizures and polytherapy have high risk of paradoxical exacerbation with LEV. LEV can also worsen behavior. Propensity for such adverse effects is more likely with relatively high doses. However, mode of paradoxical action of LEV is still unclear. This report highlights that even relatively safer AEDs such as CLB and LEV can cause paradoxical seizures and one should be cautious while using these AEDs in a patient on polytherapy.

 
 » References Top

1.Perucca E, Gram L, Avanzini G, Dulac O. Antiepileptic drugs as a cause of worsening seizures. Epilepsia 1998;39:5-17.  Back to cited text no. 1
[PUBMED]    
2.Thomas P, Valton L, Genton P. Absence and myoclonic status epilepticus precipitated by antiepileptic drugs in idiopathic generalized epilepsy. Brain 2006;129:1281-92.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Tassinari CA, Dravet C, Roger J, Cano JP, Gastaut H. Tonic status epilepticus precipitated by intravenous benzodiazepine in five patients with Lennox-Gastaut syndrome. Epilepsia 1972;13:421-35.  Back to cited text no. 3
[PUBMED]    
4.Singh A, Guberman AH, Boisvert D. Clobazam in long-term epilepsy treatment: Sustained responders versus those developing tolerance. Epilepsia 1995;36:798-803.  Back to cited text no. 4
[PUBMED]    
5.Szucs A, Clemens Z, Jakus R, Rasonyi G, Fabo D, Hollo A, et al. The risk of paradoxical levetiracetam effect is increased in mentally retarded patients. Epilepsia 2008;49:1174-9.  Back to cited text no. 5
    
6.Nakken KO, Eriksson AS, Lossius R, Johannessen SI. A paradoxical effect of levetiracetam may be seen in both children and adults with refractory epilepsy. Seizure 2003;12:42-6.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Atefy R, Tettenborn B. Nonconvulsive status epilepticus on treatment with levetiracetam. Epilepsy Behav 2005;6:613-6.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1]

This article has been cited by
1 Levetiracetam (Keppra): Evidence-Based Polypharmacy in Two Patients With Epilepsy
Zahra Tolou-Ghamari
Jundishapur Journal of Chronic Disease Care. 2016; 5(2)
[Pubmed] | [DOI]
2 Drug-induced status epilepticus
Hannah R. Cock
Epilepsy & Behavior. 2015; 49: 76
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow